Alert archive / Connecticut / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 13, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 24, 2009, 5:39 PM EDT for Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2009, 5:39 PM EDT (21:39 UTC)
- Expired
- May 24, 2009, 6:30 PM EDT
- In force
- 51 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT
The radar
The Brookhaven radar (KOKX), 60 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:06 PM EDT | HAIL 0.88 | Orange, CT | NICKEL SIZE HAIL REPORTED BETWEEN CONNECTICUT ROUTE 121 AND BUTTERNUT COURT |
| May 24, 6:06 PM EDT | HAIL 0.88 | Shelton, CT | NICKEL SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 740 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KOKX 242139
SVROKX
CTC001-009-242230-
/O.NEW.KOKX.SV.W.0013.090524T2139Z-090524T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
539 PM EDT SUN MAY 24 2009
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT...
FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT...
* UNTIL 630 PM EDT...
* AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM SOUTHBURY TO NEWTOWN...AND
MOVING SOUTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SOUTHBURY BY 550 PM...
MONROE BY 600 PM...
TRUMBULL BY 610 PM...
SEYMOUR...SHELTON AND BRIDGEPORT BY 620 PM...
STRATFORD AND DERBY BY 625 PM...
MILFORD AND ORANGE BY 630 PM...
LAT...LON 4141 7298 4118 7305 4119 7307 4117 7310
4115 7310 4114 7315 4117 7317 4115 7320
4138 7354 4152 7345 4151 7343 4152 7339
4148 7334 4151 7333 4152 7320
TIME...MOT...LOC 2139Z 308DEG 17KT 4148 7330 4136 7333
$$
MALOITWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:09 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 24, 4:09 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 409 PM EDT SUN MAY 24 2009 .SYNOPSIS... A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. HIGH PRESSURE BUILDS FROM THE NORTH LATE TONIGHT INTO MONDAY...THEN MOVES OFFSHORE TUESDAY. A WARM FRONT APPROACHES TUESDAY AFTERNOON THEN MOVES NORTH OF THE AREA WEDNESDAY. LOW PRESSURE SLOWLY APPROACHES WEDNESDAY THROUGH FRIDAY WITH A COLD FRONT MOVING THROUGH LATER IN THE DAY FRIDAY. HIGH PRESSURE BUILDS FROM THE WEST FRIDAY NIGHT AND SATURDAY. && .NEAR TERM /UNTIL 8 AM MONDAY MORNING/... WEAK COLD FRONT CONTINUES TO PUSH INTO THE REGION FROM CENTRAL NEW ENGLAND INTO NORTHEASTERN PENNSYLVANIA. THE FRONT MOVE SOUTH OF THE AREA BY EARLY MONDAY MORNING. UPPER TROUGH MOVES THROUGH EASTERN CANADA TONIGHT...WITH MAINLY ZONAL FLOW ACROSS THE REGION. SURFACE DESTABILIZED AS EARLY MORNING CLOUDS CLEARED. SURFACE CAPE 1500 TO 2000 J/KG WITH LIFTED INDICES 0 TO -4. DIURNALLY DRIVEN THUNDERSTORMS WILL WEAKEN TOWARD 00Z. WILL KEEP ENHANCED WORDING THROUGH 00Z MONDAY. WITH FRONT SLOW TO PUSH THROUGH WILL KEEP SLIGHT CHANCES UNTIL 12Z MONDAY. MAINLY FOLLOWED NAM WITH TIMING OF THE FRONT. && .SHORT TERM /8 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... HIGH SLOW TO PUSH INTO THE AREA MONDAY WITH THE NAM AND GFS FAIRLY SIMILAR. THEN THE GFS IS A LITTLE FASTER TO MOVE THE HIGH OFF THE NEW ENGLAND COAST TUESDAY AND TUESDAY NIGHT...WITH THE NAM KEEPING THE HIGH NOSED INTO THE AREA. WITH THE ECMWF SIMILAR TO THE NAM HAVE LEANED TOWARD THE NAM AND ECMWF. WITH THE APPROACH OF WARM FRONT TUESDAY AFTERNOON HAVE INTRODUCED CHANCE POPS WESTERN ZONES. AND KEPT EASTERN ZONES DRY UNTIL TUESDAY NIGHT. MAINLY FOLLOWED NAM/MET NUMBERS THROUGH THE PERIOD. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... UNSETTLED WEDNESDAY THROUGH EARLY FRIDAY WITH A SLOW MOVING WARM FRONT AND MAJOR SHORTWAVE. MOIST SOUTHERLY FLOW ALREADY IN PLACE AT THE BEGINNING OF THE PERIOD. THE WARM FRONT LOOKS TO STALL SOMEWHERE ACROSS CENTRAL NEW ENGLAND ON WEDNESDAY AFTERNOON...SO THE POPS HAVE BEEN TAILORED TO FIT THIS SCENARIO...WITH POPS LOWERING A BIT FROM SOUTH TO NORTH THROUGH THE DAY. SOUTH TO SOUTHWEST FLOW CONTINUES RIGHT THROUGH THURSDAY WITH RAIN/RAIN SHOWERS AND CHANCE OF THUNDERSTORMS. S-SE FLOW AT THE SURFACE KEEPS TEMPS COOLER THAN NORMAL...BUT MAY ALSO HELP ENHANCE LOW LEVEL SHEAR AND THE DEVELOPMENT OF ELEVATED CONVECTION. COLD FRONT EARLY FRIDAY BRINGS DRIER...BUT NOT NECESSARILY COOLER AIR INTO THE REGION. A PERIOD OF STRONG WINDS ASSOCIATED WITH A SECONDARY PUSH OF COOLER AIR FOLLOWS FRIDAY NIGHT INTO SATURDAY...SETTING THE AREA UP FOR VERY NICE WEATHER FOR THE WEEKEND. HIGH PRESSURE REMAINS IN CONTROL THROUGH MONDAY. USED A BLEND OF HPC/GMOS AND PERSISTENCE. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... STRATUS HAS BURNED OFF FOR THE MOST PART WITH DAYTIME HEATING. INSTABILITY BUILDING OVER THE WESTERN SECTIONS...AND DO EXPECT SHOWERS AND TSTMS TO DEVELOP ALONG AN APPROACHING COLD FRONT. THESE STORMS WILL AFFECT KSWF FIRST...AND PROPAGATE SOUTHEASTWARD TOWARD NYC METRO TERMINALS AFTER 20Z. WINDS REMAINING SOUTHERLY NEAR THE COAST WITH SOME SEA BREEZE COMPONENT...AND WEST SOUTHWEST AWAY FROM THE COAST. SPEEDS REMAIN AROUND 10 KTS. OTHERWISE...VFR CEILINGS...WITH MVFR POSSIBLE IN ANY TSTMS. STRONGER STORMS COULD RESULT IN BRIEF IFR CONDITIONS...BUT CONFIDENCE NOT HIGH TO INCLUDE IN FORECAST. TIMING FOR CONVECTION 20Z TO 03Z...WITH LINGERING SHOWERS POSSIBLE OVERNIGHT. DO EXPECT VFR TO MVFR CONDITIONS OVERNIGHT...WITH LOCAL IFR IN FOG AS WINDS REMAIN LIGHT/LEFTOVER LOW LEVEL MOISTURE FROM EARLIER CONVECTION. WINDS DO TURN TO THE NORTH AS THE FRONT SLOWLY MOVES THROUGH AND SAGS SOUTH OF THE AREA. CONDITIONS IMPROVE MONDAY WITH SCT CLOUDS. OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY... VFR MON AND MON NIGHT VFR...WITH SUB VFR POSSIBLE LATE AT NIGHT TUE: SUB-VFR AT TIMES WED THROUGH FRI. && .MARINE... COLD FRONT PUSHES THROUGH THE AREA WITH SHOWERS AND THUNDERSTORMS COMING TO AN END LATE TONIGHT. SOME THUNDERSTORMS STILL HAVE THE POSSIBILITY TO PRODUCE WIND GUSTS UP TO 35 KT AND POSSIBLY SMALL HAIL THROUGH EARLY THIS EVENING. DRY WEATHER WITH HIGH PRESSURE BUILDING IN MONDAY INTO TUESDAY MORNING. THEN A WARM FRONTAL BOUNDARY APPROACHES TUESDAY AFTERNOON INTO TUESDAY NIGHT WITH A CHANCE OF SHOWERS. WIND GUSTS AND SEAS ON THE OCEAN WATERS MAY REACH SMALL CRAFT LEVELS TUESDAY WITH AN INCREASING EASTERLY FLOW. WED THRU FRI...WARM FRONT JUST SOUTH OF THE WATERS WED WILL MOVE TO THE NORTH AS A COLD FRONT APPROACHES THURSDAY. E/SE WINDS TURN TO THE S/SW...WITH SEAS RUNNING AROUND 5 FT OVER THE OCEAN WATERS...1 TO 2 FT ELSEWHERE. THE COLD FRONT IS EXPECTED TO MOVE ACROSS THE WATERS THURSDAY NIGHT AND FRIDAY...RESULTING IN WINDS SHIFTING TO THE WEST/NW LATE FRIDAY. && .HYDROLOGY... SCATTERED SHOWERS AND THUNDERSTORMS INTO THIS EVENING WILL LIKELY PRODUCE BASIN AVERAGES OF ABOUT ONE QUARTER INCH. LOCALLY HIGHER AMOUNTS IN HEAVIER THUNDERSTORMS WITH UP TO 2 INCHES POSSIBLE...RESULTING IN POOR DRAINAGE AND URBAN MINOR FLOODING. DRY WEATHER LATER THIS EVENING INTO TUESDAY MORNING. FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING WIDESPREAD AMOUNTS UP TO A HALF INCH POSSIBLE. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS...MET NEAR TERM...MET SHORT TERM...MET LONG TERM...BS/PW AVIATION...PW MARINE...BS/PW HYDROLOGY...MET
Hazardous weather outlook, May 24, 12:05 PM EDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NEW YORK NY 1205 PM EDT SUN MAY 24 2009 CTZ005-006-009-010-NJZ002>006-011-NYZ067>078-080-251000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD- SOUTHERN NEW HAVEN-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX- HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK- 1205 PM EDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND INTO THE EARLY EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE POSSIBLE THREATS FROM THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ007-008-011-012-NYZ079-081-251000- NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 1205 PM EDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EARLY EVENING WITH STRONG GUSTY WINDS AND SMALL HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ335-338-345-353-355-251000- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 1205 PM EDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND INTO THE EARLY EVENING. WINDS GUSTS OVER 35 KT AND LARGE HAIL ARE THE POSSIBLE THREATS FROM THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-340-350-251000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- PECONIC AND GARDINERS BAYS- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- 1205 PM EDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EARLY EVENING WITH GUSTY WINDS UP TO 35 KT AND SMALL HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
In the hours before
Special weather statement, May 24, 4:43 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 443 PM EDT SUN MAY 24 2009 CTZ005-NYZ068-242145- NORTHERN FAIRFIELD-PUTNAM- 443 PM EDT SUN MAY 24 2009 ...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD AND PUTNAM COUNTIES... AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WAPPINGERS FALLS TO PAWLING...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF POUGHKEEPSIE TO PAWLING...AND MOVING SOUTHEAST AT 20 MPH. PEOPLE IN FAIRFIELD AND PUTNAM COUNTIES...INCLUDING NEWTOWN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND ONE HALF INCHES AN HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. MALOIT
Special weather statement, May 24, 4:50 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 450 PM EDT SUN MAY 24 2009 NYZ076-077-242130- NASSAU-QUEENS- 450 PM EDT SUN MAY 24 2009 ...STRONG THUNDERSTORM WILL IMPACT NASSAU AND QUEENS COUNTIES... AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ELMONT...OR NEAR JAMAICA...AND MOVING EAST AT 25 MPH. GUSTY WINDS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION...BRIEF HEAVY RAINFALL IS ALSO POSSIBLE. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. MET
Special weather statement, May 24, 5:08 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 508 PM EDT SUN MAY 24 2009 NYZ075>077-242215- KINGS (BROOKLYN)-NASSAU-QUEENS- 508 PM EDT SUN MAY 24 2009 ...STRONG THUNDERSTORMS WILL IMPACT KINGS (BROOKLYN)...QUEENS AND SOUTHERN NASSAU COUNTIES... AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CROWN HEIGHTS TO HOWARD BEACH...OR ALONG A LINE EXTENDING FROM CROWN HEIGHTS TO KENNEDY AIRPORT...AND MOVING EAST AT 15 MPH. THESE STORMS WILL BE... NEAR OZONE PARK BY 525 PM. NEAR WOODMERE BY 530 PM. NEAR JAMAICA BY 535 PM. NEAR LONG BEACH BY 540 PM. NEAR VALLEY STREAM BY 545 PM. NEAR OCEANSIDE BY 550 PM. FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 0NE AND ONE HALF INCHES AN HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. MALOIT
Special weather statement, May 24, 5:17 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 517 PM EDT SUN MAY 24 2009 CTZ008-242215- NORTHERN NEW LONDON- 517 PM EDT SUN MAY 24 2009 ...STRONG THUNDERSTORM WILL IMPACT NORTHERN NEW LONDON COUNTY... AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COLCHESTER...AND MOVING EAST AT 15 MPH. SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. SMITH
Special weather statement, May 24, 5:24 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 524 PM EDT SUN MAY 24 2009 CTZ007-242230- NORTHERN MIDDLESEX- 524 PM EDT SUN MAY 24 2009 ...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX COUNTY... AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MIDDLETOWN...AND MOVING EAST AT 20 MPH. PEOPLE IN MIDDLESEX COUNTY...INCLUDING MIDDLETOWN...DURHAM... PORTLAND...EAST HAMPTON AND EAST HADDAM...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. SMITH
Special weather statement, May 24, 5:29 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 529 PM EDT SUN MAY 24 2009 NJZ006-NYZ074-242230- HUDSON-RICHMOND (STATEN IS.)- 529 PM EDT SUN MAY 24 2009 ...STRONG THUNDERSTORM WILL IMPACT HUDSON AND RICHMOND (STATEN ISLAND) COUNTIES... AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TOMPKINSVILLE...OR NEAR VERRAZANO-NARROWS BRIDGE...AND MOVING EAST AT 20 MPH. PEOPLE IN HUDSON AND RICHMOND (STATEN ISLAND) COUNTIES...INCLUDING TOMPKINSVILLE...VERRAZANO-NARROWS BRIDGE...BAYONNE AND TODT HILL... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. SMITH
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:04 AM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 86 min |
| May 24, 7:52 AM EDT | Flash Flood Warning | OKX | Naugatuck Valley Planning Region | 40 min |
| May 24, 3:35 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 40 min |
| May 24, 4:20 PM EDT | Severe Thunderstorm Warning | OKX | Naugatuck Valley Planning Region | 40 min |
| May 24, 4:51 PM EDT | Tornado Warning | OKX | Naugatuck Valley Planning Region | 24 min |
| May 24, 5:03 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 42 min |
| May 24, 6:05 PM EDT | Tornado Warning | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 25 min |
| May 24, 6:16 PM EDT | Severe Thunderstorm Warning | OKX | Southeastern Connecticut Planning Region | 44 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.